Nevada, 2016

High Wind in Nevada, April 22 to 23, 2016

April 22 to 23, 2016 · NWS LKN · 2 events in 2 counties and zones

A strong cold front produced high winds across portions of eastern Nevada. A wind gust of 69 mph was recorded by the Ely ASOS.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A strong cold front produced high winds across portions of eastern Nevada. A wind gust of 69 mph was recorded by the Ely ASOS. These high winds caused a large tree to topple over in Ely. A wind gust to 61 mph was recorded at Pequop Summit and gusts to 58 mph were recorded at two mesonet sites on the east side of the Ruby Mountains and East Humboldt Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Apr 22, 1:23 PM PST, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 22, 1:23 PM PST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
223 PM PDT FRI APR 22 2016

.SYNOPSIS...WINDY...COLDER...AND UNSETTLED WEATHER IS ON TAP
THROUGH THE NEXT 7 DAYS. AFTER THIS FRONTAL SYSTEM DEPARTS
TOMORROW...ANOTHER COLDER SYSTEMS IMPACTS THE AREA BEGINNING
SUNDAY...LASTING THROUGH TUESDAY.

&&

.SHORT TERM...THIS AFTERNOON THROUGH SUNDAY NIGHT.

FRONTAL BOUNDARY HAS JUST MADE ITS WAY ACROSS THE
SIERRA...PUSHING A LEE SIDE TROF AHEAD OF IT. A 500MB SHORTWAVE
WITH ASSOCIATED JET MAX IS JUST NOW ROUNDING THE BASE OF THE TROF
AND ABOUT TO ENTER THE CWA. THIS IS EXPECT TO GENERATE A NICE
FRONTAL PRECIP BAND EARLY THIS EVENING AND THEN SLOWLY PUSH EAST
AS THE JET PARALLELS THE FRONT. FINE TUNED THE QPF AND POPS
AMOUNTS AND PLACEMENTS BASED ON THE RAP..HRRR...AND NAM12 FOR THIS
THIS EVENING AND OVERNIGHT...WHICH OVERALL RESULTS IN A SLIGHT
SLOWER MOVEMENT EASTWARD AND LESS WIDESPREAD HIGH QPF
AMOUNTS...BUT STILL MANY AREAS IN EASTERN NV WILL SEE A QUARTER
OF INCH OF PRECIP BY TOMORROW MORNING. THE
RUBIES...INDEPENDENCE...AND JARBRIDGE MTNS LOOK TO GET UPWARDS OF
A HALF INCH OR MORE OF EQUIVALENT PRECIP...WITH SEVERAL INCHES OF
SNOW POSSIBLE ABOUT 8000 FT. BEFORE THIS ALL HAPPENS...THE MAIN
THREAT IS THE WINDS AND BLOWING DUST...AS WELL AS THUNDERSTORMS.
WINDS ARE ALREADY BLOWING...AND SHOULD CONTINUE THROUGH THE EARLY
EVENING IN CENTRAL AND EASTERN NV WITH GUSTS UP TO 55 MPH.
STRONGEST WINDS ARE EXPECT IN WHITE PINE COUNTY WHERE THE LEFT
FRONT QUADRANT OF THE JET SHOULD BE. THUS...NO CHANGES TO THE
CURRENT ADV IN PLACE. AS FOR THUNDERSTORMS...CLOUD CLOUD MAY
INHIBIT SOME OF THE PRE- FRONTAL ACTIVITY AS MORNING CONVECTIVE
TEMPS WERE ABOVE 70. REGARDLESS...SYNOPTIC FORCING ALONG WITH GOOD
VERTICAL SHEAR NUMBERS SHOULD DEVELOP ISOLATED THUNDERSTORM RIGHT
ALONG THE FRONTAL BAND...AS IS THE CASE IN HUMBOLDT AND NORTHWEST
ELKO COUNTY CURRENTLY. AS THE COLDER AIR FILTERS IN BEHIND THE
BOUNDARY TONIGHT...SNOW LEVELS WILL FALL TO NEARLY 6500FT BY EARLY
SATURDAY MORNING. SOME OF THE HIGHER VALLEYS IN ELKO AND WHITE
PINE COUNTIES COULD SEE A BRIEF CHANGE OVER TO SNOW BEFORE THE
PRECIP ENDS SATURDAY MORNING. SATURDAY MORNING...THE 555DM 500MB
LOW ASSOCIATED WITH THIS SYSTEM WILL BE NEAR THE UT/NV/ID BORDER
AREA...WHICH WILL GENERATE WRAP AROUND SHOWERS IN MAINLY ELKO
COUNTY. ADDITIONALLY...STRONG NORTHWESTERLY ARE LIKELY TO DEVELOP
DUE TO A TIGHT SFC PRESSURE GRADIENT IN NORTHEASTERN NV. A WIND
ADV WILL BE PROBABLY REQUIRED FOR AT LEAST THE WEST WENDOVER AREA
AND MAYBE NORTHERN ELKO COUNTY FOR TOMORROW...POSSIBLY LATER
TONIGHT. WILL LET THE NEXT SHIFT ISSUE THIS IF NEEDED ONCE THE
CURRENT ADV EXPIRES. TEMPS WILL COOL OFF SATURDAY WITH HIGHS FROM
UPPER 40S TO UPPER 50S UNDER QUITE A BIT OF CLOUD COVER. SHOWERS
DIMINISH SATURDAY EVENING AS A SHORT WAVE 500MB RIDGE MOVES
OVERHEAD..LEADING TO A CHILLY NIGHT WITH MANY AREAS GOING BELOW
FREEZING. ON SUNDAY...ANOTHER FRONTAL BOUNDARY WILL DIG SOUTHEAST
INTO NORTHWESTERN NV. IT'LL GENERATE SHOWERS SUNDAY AFTERNOON WITH
A POSSIBLE FRONTAL BAND DEVELOPMENT AS THE 500MB SHORTWAVE ROUNDS
THE BASE OF THE TROF AND HEADS NORTH IN EASTERN NV SUNDAY NIGHT.
THERE IS STILL DISAGREEMENT ON EXACTLY WHERE AND HOW STRONG THIS
FGEN FORCING WILL BE...BUT THERE IS GENERAL AGREEMENT THAT ONCE
THIS BAND FORMS IT WILL STALL OUT. SNOW LEVELS WILL START OFF
ABOVE 7500 FT SUNDAY WITH HIGH TEMPS REACHING FROM THE MID 50S TO
MID 60S. SNOW LEVELS WILL QUICKLY CRASH TO 6500 FT LATE SUNDAY
NIGHT. THEREFORE...SNOW WILL BEGIN TO ACCUMULATE IN THE HIGHER
TERRAIN AND WITH A POSSIBLE CHANGE OVER TO SNOW ON THE HIGHER
SUMMITS. WINTER HEADLINES MAYBE NEEDED FOR NORTHERN ELKO
COUNTY...RUBY MTNS...AND HIGHER TERRAIN OF WHITE PINE COUNTY
BEGINNING SUNDAY NIGHT.

.LONG TERM...MONDAY THROUGH FRIDAY. MODELS IN GOOD AGREEMENT THROUGH
THE PERIOD DEPICTING AN ACTIVE WET PATTERN FOR NORTHERN AND CENTRAL
NV.

THE PERIOD COMMENCES WITH COLD UPPER LOW OVER THE GREAT BASIN. SNOW
LEVELS WILL DROP TO MOST VALLEY FLOORS ON MONDAY. GREATEST
ACCUMULATIONS WILL BE ACROSS NORTHERN ELKO COUNTY WHERE 3 TO 4
INCHES ARE POSSIBLE IN THE HIGHER VALLEYS. MANY CENTRAL NV VALLEYS
COULD SEE 1 TO 3 INCHES. THIS SYSTEM BEGINS TO PULL OUT OF THE AREA
MONDAY NIGHT BUT WRAP AROUND SNOW SHOWERS WILL CONTINUE ACROSS
NORTHEAST NV THROUGH TUESDAY. NEXT UPPER LOW WILL DROP SOUTH ALONG
THE CA COAST WEDNESDAY WITH LOW CENTER MOVING INTO CENTRAL CA ON
THURSDAY. THIS WILL BRING A CHANCE OF SHOWERS BOTH WEDNESDAY AND
THURSDAY, BUT WITH THE COLDEST AIR WELL TO THE SOUTH SNOW LEVELS
WILL REMAIN ABOVE 7000 FT ACROSS NORTHERN AND CENTRAL NV. A CHANCE
OF SHOWERS WILL CONTINUE ON FRIDAY AS UPPER LOW TRACKS NORTHEAST
INTO NV PER GFS MODEL OR SECONDARY SHORT WAVE MOVES IN FROM THE
NORTHWEST PER EURO MODEL.

&&

.AVIATION...APPROACHING STRONG FRONTAL SYSTEM PRODUCING STRONG
SOUTHERLY WINDS, ESPECIALLY ACROSS CENTRAL NV, WHERE GUSTS OVER
45KTS EXPECTED THROUGH 02Z CREATING AREAS OF BLOWING DUST SEVERELY
LIMITING VISIBILITY. AS THIS FRONTAL SYSTEM PROGRESSES EASTWARD RAIN
WILL SPREAD ACROSS NORTHERN NV LATE THIS AFTERNOON AND EVENING THEN
INTO CENTRAL NV AFT 04Z EXCEPT ONLY VCSH AT THE KTPH TERMINAL. RAIN
WILL TURN OVER TO SNOW AT THE KELY TERMINAL AROUND 12Z. EXPECT AREAS
OF MVFR AND LOCAL IFR CONDITIONS WITH THE PRECIPITATION.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM PDT THIS EVENING FOR NORTHEASTERN NYE
COUNTY-NORTHWESTERN NYE COUNTY-SOUTH CENTRAL ELKO COUNTY-
SOUTHEASTERN ELKO COUNTY-SOUTHERN LANDER COUNTY AND SOUTHERN
EUREKA COUNTY-WHITE PINE COUNTY.

&&

85/91/91
Hazardous weather outlook, Apr 22, 2:17 AM PST, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
317 AM PDT FRI APR 22 2016

NVZ030-031-033>041-230000-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
317 AM PDT FRI APR 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

BREEZY TO WINDY CONDITIONS ACROSS THE REGION TODAY WITH AREAS OF
BLOWING DUST. STRONGEST WINDS WILL BE ACROSS CENTRAL NEVADA WHERE
SOUTHERLY WINDS MAY MAKE TRAVEL ON EAST-WEST ROADWAYS CHALLENGING
FOR HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT THURSDAY.

A SERIES OF STORM SYSTEMS WILL MOVE THROUGH THE GREAT BASIN OVER
THE COMING WEEK BRINGING A MIX OF RAIN...SNOW...GUSTY WINDS AND
SOME THUNDERSTORMS. COOLER AIR MOVING IN SUNDAY NIGHT INTO MONDAY
MORNING WILL ALLOW VALLEY RAIN TO TRANSITION TO SNOW IN SOME
AREAS. INITIAL SNOWFALL MONDAY MORNING WILL HAVE A DIFFICULT TIME
ACCUMULATING HOWEVER...DUE TO WARM GROUND/ROAD TEMPERATURES OVER
ALL BUT THE HIGHEST ELEVATION AREAS.

AS PRECIPITATION CONTINUES MONDAY AFTERNOON AND EVENING SNOW
LEVELS WILL CONTINUE TO LOWER WITH AN INCREASING CHANCE OF SOME
MINOR ACCUMULATIONS ON ROADWAYS INTO MONDAY NIGHT.

SHOWERS TAPER OFF TUESDAY WITH WARMER HIGH TEMPERATURES INTO THE
MIDDLE OF THE WEEK. ANOTHER SYSTEM WILL BRING RAIN TO MUCH OF THE
REGION ON WEDNESDAY...WITH MORE SNOW TO MOUNTAIN AREAS. VALLEY
RAIN AND MOUNTAIN SNOW IS EXPECTED TO PERSIST LATER NEXT WEEK. THE
MAIN IMPACT BEING MODERATE TO POTENTIALLY HEAVY MOUNTAIN SNOWFALL
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, White Pine

When
April 22, 4:00 PM PST to 9:00 PM PST
Where
White Pine forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

The Ely ASOS reported wind gust to 69 mph. A large tree in Ely was blown over by the strong winds.

High Wind, South-Central Elko

When
April 23, 2:00 AM PST to 3:00 PM PST
Where
South-Central Elko forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

A wind gust of 61 mph was recorded at Pequop Summit, and gusts to 58 mph were recorded at the Ruby Valley and Warm Springs Summit mesonet sites.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2016Every state in 2016This day in weather historyWarnings in Nevada, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623479, 623483.